Alert archive / Colorado / Flash Flood Warnings in 2018
Flash Flood Warning 7, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Jul 5, 2018, 1:34 PM MDT for Park County, Colorado. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2018, 1:34 PM MDT (19:34 UTC)
- Expired
- Jul 5, 2018, 2:40 PM MDT
- In force
- 66 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Park County, CO
The radar
The Denver radar (KFTG), 149 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 7.6 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3627 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
918
WGUS55 KBOU 051934
FFWBOU
COC093-052100-
/O.NEW.KBOU.FF.W.0007.180705T1934Z-180705T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
134 PM MDT THU JUL 5 2018
The National Weather Service in Denver Colorado has issued a
* Flash Flood Warning for...
Southwestern Park County in central Colorado...
* Until 300 PM MDT.
* At 132 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain 7 miles west of Antero Reservoir. The rain is moving
northwest at 15 mph. Flash flooding is expected to begin shortly
in the Weston Pass fire area.
* Flash flooding will remain over mainly rural areas of southwestern
Park County, including the Weston Pass burn area and along US 285
near the fire. Excessive rainfall over the burn scar will result
in debris flow. The debris flow can consist of rock, mud,
vegetation and other loose materials.
Rainfall amounts of an inch in 30 minutes are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from this storm will cause flash flooding of creeks
and streams, roads and roadside culverts. The heavy rains could also
trigger rock slides or debris flows in the Weston Pass burn area.
&&
LAT...LON 3900 10596 3899 10603 3908 10609 3912 10599
3904 10591
$$
GIMMESTAD2 follow-up statements
735
WGUS75 KBOU 052020
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
220 PM MDT THU JUL 5 2018
COC093-052100-
/O.CON.KBOU.FF.W.0007.000000T0000Z-180705T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Park CO-
220 PM MDT THU JUL 5 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM MDT FOR
SOUTHWESTERN PARK COUNTY...
At 216 PM MDT, Doppler radar and automated rain gauges indicated
that the storm that produced heavy rain over the Weston Pass fire
area had moved north of the fire and was weakening. The storm
produced between 0.2 and 0.8 inches of rain over the fire. Flash
flooding including mudslides and debris flows is possible on the
hillsides that received the heavier rain.
Flash flooding will remain over mainly rural areas of southwestern
Park County around the Weston Pass fire.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from this storm will cause flash flooding of creeks
and streams, roads and roadside culverts.
&&
LAT...LON 3900 10596 3899 10603 3908 10609 3912 10599
3904 10591
$$
GIMMESTAD430
WGUS75 KBOU 052040
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
240 PM MDT THU JUL 5 2018
COC093-052049-
/O.CAN.KBOU.FF.W.0007.000000T0000Z-180705T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Park CO-
240 PM MDT THU JUL 5 2018
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN PARK COUNTY IS
CANCELLED...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat.
LAT...LON 3900 10596 3899 10603 3908 10609 3912 10599
3904 10591
$$
GIMMESTADWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 10:50 AM MDT, 2 hours 44 minutes earlier.
Area forecast discussion, Jul 5, 10:50 AM MDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1050 AM MDT Thu Jul 5 2018 .UPDATE... Issued at 1050 AM MDT Thu Jul 5 2018 Satellite showing development along the northern foothills and portions of the plains with increasing easterly flow. Dewpoints are looking better with 60s further east and mid 50s over the Front Range. Main concerns today turn to heavy rain produced by slow moving storms moving over the burn scars along the Foothills and Park County. SE flow into the terrain of Park county will initiate storms between 1 and 2 pm that could drop a quick half inch over the new Weston Pass burn area. More specific information regarding the flood threat located in Hydro section. Otherwise, increased pops for the region, especially along the southern foothills and east into Lincoln county. Most areas should see some precipitation but some could see a quick half to an inch under the stronger storms. Minor street flooding could occur in urban areas along with lightning and gusty winds. Made adjustments to pops and QPF. && .SHORT TERM...(Today and tonight) Issued at 256 AM MDT Thu Jul 5 2018 Upper level ridge over the central part of the country will shift westward today. South to southeast flow around the ridge will help transport moisture in the area. Airmass becomes quite moist this afternoon and evening with precipitable water values climbing above an inch over northeast Colorado. Over the higher terrain, values reach a half to three-quarters of an inch. This increase in moisture will bring mostly cloudy skies to most of the area. Cooler temperatures are expected because of this with readings in the 80s over northeast Colorado. Mid 80s temperatures and upper 50s dew points produce CAPE of 1500-2000 J/kg. With the ridging shifting closer to the state, winds aloft will weaken resulting in weak shear. Storm mode will mainly be pulse storms. Like yesterday a few severe storms will be possible. They will short lived and produce one inch hail or slightly larger and 60 mph winds. Easterly flow into the foothills and mountains is expected to trigger storms early this afternoon. Thunderstorm develop will then spread slowly eastward along outflow boundaries. Storms linger through the evening and end a little after midnight over the eastern plains. Models are in pretty good agreement with this scenario through tonight. Increased pops even more because of the good model agreement. Most locations should see precipitation today, so have pops in the 50-80 percent range. Locally having rain and possible flooding could be an issue due to the moisture airmass and slow moving storms. Convective Allowing Models mainly show less than two inches of rain with the stronger storms, so thinking the flooding risk is on the low side. However, if heavy rains hit flooding prone areas, flooding will be possible. .LONG TERM...(Friday through Wednesday) Issued at 256 AM MDT Thu Jul 5 2018 On Friday, the upper ridge will be centered back over the UT/CO border with a weak flow aloft and increasing mid level subsidence under a very strong ridge. No changes regarding the trend of hotter temperatures and decreasing thunderstorm potential. A drier northerly flow will be over eastern CO through this weekend as most of the subtropical moisture is expected to circulate around the Four Corners area. Any chance of thunderstorms will be confined to the higher terrain, in closer proximity to the subtropical moisture trapped under the ridge. A broad ridge of high pressure will prevail over the U.S. next week with a weak flow aloft continuing over Colorado. The fire danger will remain elevated due to persistent dry fuels, temperatures running well above normal and very low relative humidities. The main issue regarding the issuance fire weather highlights will likely revolve around the strength of the wind or some notable increase in thunderstorm potential. The wind appears to be fairly light with decreasing thunderstorm potential through the weekend. Southerly winds are expected to increase however across the eastern plains of CO early next week. This would elevate the fire danger further over Elbert and Lincoln counties early next week. High mountain valleys will continue to be a concern as well. By the middle of next week, the ridge is expected to shift more over the southeastern U.S. Consequently, subtropical moisture should start to spread further to the north and east across the state as a weak southerly flow develops. In addition, a weak front may back its way into northeast Colorado by Thursday as a short wave trough passes to the north and east. This may help advect more low level moisture into the northeast plains of CO and provide at least a brief reprieve from the dry conditions. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1050 AM MDT Thu Jul 5 2018 Had a surge from the east earlier this morning that helped to usher gusty winds from 20 to 25 kts through 17z. Winds are expected to decrease but remain from the east after 18z ahead of afternoon convective development. Storms are expected to form along the foothills and push eastward after 21z. These storms could impact area airports between 21 and 23z bringing gusty erratic winds and moderate to heavy rainfall. Ceilings will remain ILS with bases between 040 and 060. Another round of storms could impact the terminals from 01 to 03z with regeneration this evening. Impacts will be similar. && .HYDROLOGY... Issued at 1050 AM MDT Thu Jul 5 2018 Flash Flood Watch has been issued for the Front Range Foothills, as well as Park County from noon until midnight tonight. Storms will form along the foothills that could drop a quick half an inch to inch in less than an hour. With some areas over the northern foothills seeing previous rain with saturated ground as well as recent burn scars in Park county, the threat of flash flooding has increased. Residents and fire personnel in these areas are urged to remain vigilant to storms and stay tuned for updates and possible upgrades to warnings if the need arises. && .BOU WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this evening for COZ035>037. && UPDATE...Bowen SHORT TERM...Meier LONG TERM...Cooper AVIATION...Bowen HYDROLOGY...Bowen
Hazardous weather outlook, Jul 5, 11:18 AM MDT, 2 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1118 AM MDT Thu Jul 5 2018 COZ030>051-061730- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1118 AM MDT Thu Jul 5 2018 ...FLASH FLOOD WATCH FOR THE FRONT RANGE FOOTHILLS AND PARK COUNTY UNTIL MIDNIGHT TONIGHT... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Numerous thunderstorms will develop this afternoon and evening. Heavy rainfall can be expected with the stronger storms, with an inch of rainfall possible in an hour or less. Recent burn scars, including the Weston Pass burn scar, as well as the Fourmile and High Park burn scars, will be most susceptible to flash flooding. Also, localized urban flooding will also be possible later this afternoon and evening, including during the PM rush. Underpasses and low lying areas will be most prone to street flooding. A few thunderstorms may also be severe with large hail and damaging winds as the storms move slowly east from the Front Range eastward across the plains. Storms will gradually end late this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated to scattered thunderstorms will remain in the forecast for the mountain areas through the weekend and early next week, but plains locations will dry out again with hot temperatures returning. The fire danger will remain elevated, especially over the Palmer Divide late this weekend into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. However, reports of severe weather and heavy rain or flooding are appreciated.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 6:02 PM MDT | Flash Flood Warning | BOU | Larimer | 69 min |
| Jul 4, 6:11 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 49 min |
| Jul 4, 6:28 PM MDT | Special Weather Statement | BOU | Weld | 47 min |
| Jul 4, 6:29 PM MDT | Severe Thunderstorm Warning | BOU | Larimer | 32 min |
| Jul 4, 7:15 PM MDT | Special Weather Statement | BOU | Morgan | 45 min |
| Jul 4, 7:58 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 47 min |
| Jul 4, 8:09 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Weld | 51 min |
| Jul 4, 8:14 PM MDT | Special Weather Statement | BOU | Jefferson | 46 min |
| Jul 4, 8:41 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Weld | 49 min |
| Jul 4, 8:56 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Weld | 49 min |
| Jul 4, 9:26 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 20 min |
| Jul 4, 10:34 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 41 min |
| Jul 5, 1:27 AM MDT | Special Weather Statement | BOU | Arapahoe | 63 min |
| Jul 5, 2:24 AM MDT | Special Weather Statement | BOU | Adams | 51 min |
| Jul 5, 10:16 AM MDT | Flash Flood Watch | BOU | Boulder, Clear Creek, Douglas, Gilpin, Jefferson, Larimer and 1 more | 9 hr |
| Jul 5, 1:33 PM MDT | Tornado Warning | BOU | Park | 27 min |
| Jul 5, 2:37 PM MDT | Areal Flood Advisory | BOU | Park | 83 min |
| Jul 5, 3:19 PM MDT | Flash Flood Warning | BOU | Douglas, Jefferson | 115 min |
| Jul 5, 5:15 PM MDT | Areal Flood Advisory | BOU | Adams | 31 min |
Nearby
Flash Flood Warnings in Colorado, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.